Vomiting blood can be a scary experience and is usually a medical emergency.
Blood in vomit can appear bright red, dark red, or brown. It can be liquid, or like coffee granules.
Seek medical care immediately if you vomit blood.
In this article, we’ll go over what could cause you to have blood in your vomit.
Then, we’ll discuss diagnosis and treatment, and finally, when to see a healthcare provider.
What is Blood in Vomit (Hematemesis)?
Blood in your vomit is also called hematemesis.
Sometimes you can vomit small amounts of blood because of a bloody nose or bleeding in the mouth or throat.
Any time there is blood in vomit from an unknown cause, you must let your medical provider know.
If accompanied by other symptoms such as feeling faint, looking pale, difficulty breathing, or rapid heart rate, you need emergency medical care.
There are several reasons why blood can be in vomit. All of them are related to your digestive tract.
Stomach ulcers, also called peptic ulcers, are when there is a sore in your stomach lining.
The most common symptom is burning stomach pain that starts between meals or nighttime and briefly stops if you take an antacid.
However, the pain will continue to last on and off for several days or weeks.
The two most common causes are an overgrowth of the bacteria, Helicobacter pylori (H. pylori) and the overuse of nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen and aspirin.
Without treatment, stomach ulcers will worsen and may lead to bleeding.
Gastritis is when the lining of the stomach becomes inflamed.
It’s a common condition, usually caused by a bacterial infection, overuse of medications like ibuprofen or aspirin, or heavy drinking of alcohol.
Symptoms can include stomach pain, nausea, and feeling full quickly.
Usually, gastritis is not severe and can clear up quickly when treated.
However, if left untreated, it could lead to further damage and more severe consequences such as bleeding in the stomach.
Gastroesophageal Reflux Disease (GERD)
Your esophagus is the long tube from your throat to your stomach.
When you swallow food, it travels down your esophagus and passes through a tiny sphincter into your stomach.
This stomach acid can cause a painful burning feeling in your throat and chest.
If left untreated, it could lead to further problems and bleeding in the esophagus.
Other Gastrointestinal Problems
Esophageal varices: This is when the blood vessels in your esophagus are larger than normal, usually due to a liver problem. Sometimes these enlarged blood vessels burst from pressure and cause bleeding.
Mallory-Weiss tears: This is when there is a tear in your esophagus where it connects to your stomach, which can sometimes be caused by forceful coughing or vomiting. Bleeding happens because of the tear in the tissues.
Tumors (cancerous and noncancerous) in the upper part of your digestive tract, such as your esophagus or stomach, can cause the lining of your digestive tract to wear thin.
This wearing can potentially cause bleeding to start.
Stomach cancer: Stomach cancer is more common in people over 65. Smoking, overgrowth of H. Pylori, eating lots of salted or smoked foods, or a family history of cancer put you at higher risk. Other symptoms include abdominal discomfort, vomiting blood, blood in stool, and weight loss.
Blood clotting disorders
Hemophilia: This is a genetic disorder where the blood doesn’t clot correctly, leading to spontaneous bleeding in the body.
Leukemia: Leukemia is cancer of the blood. It affects the tissues that create blood cells in your bone marrow. It can lead to problems such as low platelet counts. Platelets are what help your blood clot when there is an injury, and low platelets can lead to internal bleeding and sometimes vomiting blood.
NSAIDs: Nonsteroidal anti-inflammatory medications can cause your stomach to bleed. People who take NSAIDs for a long time, drink three or more alcoholic drinks per day, and are older are at higher risk.
Aspirin: To treat indigestion, some people take antacids that contain aspirin. However, if taken frequently, it can lead to problems, and the U.S. Food and Drug Administration (FDA) warns that taking too much aspirin can cause bleeding in the stomach.
Blood-thinning medications: Blood-thinning medications may sometimes thin your blood too much, causing your body to bleed too easily. Bleeding in the stomach is a possible side effect of taking blood thinners.
If you vomit blood, you need to call your medical provider or seek emergency medical care immediately.
First, you will have a physical exam where the medical provider will ask you questions about your symptoms, your past medical history, and what medications you are currently taking.
They will then listen to your abdominal sounds and gently press on your stomach to assess for tenderness.
After that, depending on what the healthcare provider believes the problem could be, they may do some diagnostic tests.
Blood test: To look at the overall chemistry of your body and test for anemia, your blood may be drawn and sent to a lab. A blood test can also check the function of your liver.
Stool test: To check if there is blood in your stool, you may be asked to give a sample of your fecal matter.
Abdominal CT scan: This is a scan that uses x-ray and computer technology to take images of your abdomen to see where the bleeding is.
Upper GI series: This is when you drink a special barium drink that shows up on an x-ray. Taking multiple x-rays after you swallow helps your provider see if your stomach is having trouble emptying its contents.
Upper GI Endoscopy
Endoscopy is when a small tube with a light and camera on its tip is run through your mouth and down into your stomach.
This procedure helps the medical provider find where the bleeding is.
This procedure is done under light sedation to help you feel more comfortable.
Treatment will depend on the cause of the bleeding and where it’s coming from.
Sometimes during the diagnostic endoscopy procedure, the doctor can inject medicines into the bleeding site.
If needed, they can close the bleeding area with a band or clip.
If an ulcer or infection is causing your bleeding, your healthcare professional may prescribe medication to help the ulcers heal and clear the infection.
If the bleeding inside your digestive tract is excessive, you may be anemic, meaning you don’t have enough red blood cells circulating in your body.
The lab results from your blood draw will give a good assessment.
Depending on the severity of the anemia, they may suggest a blood transfusion to help replace some of your red blood cells.
In some cases, if the bleeding cannot be found or stopped, surgery may be required to find and stop the bleeding.
When to See a Medical Provider
If you vomit blood, either red or brown in color, let your medical provider know.
If you also experience the following symptoms, seek emergency care:
- Feeling confused
- Feeling unwell
- Feeling clammy and pale
- Feeling faint or dizzy
- Rapid or shallow breathing
- Fast heartbeat
- Have abdominal pain
Did you know you can get affordable primary care with the K Health app? Download K to check your symptoms, explore conditions and treatments, and if needed text with a provider in minutes. K Health’s AI-powered app is HIPAA compliant and based on 20 years of clinical data.
Frequently Asked Questions
Bleeding Esophageal Varices. (2022).
Blood Thinner Pills: Your Guide to Using Them Safely. (2018).
Esophageal Cancer. (2021).
Mallorey-Weiss Tear. (2022).
Peptic Ulcer. (2022).
Stomach Cancer. (2021).
Symptoms and Cause for GI bleed. (2016).
Vomiting Blood. (2021).
Vomiting Blood. (2022).
Warning: Aspirin-Containing Antacid Medicines Can Cause Bleeding. (2016).